Texas, 2020

Hail in Texas, May 15, 2020

May 15, 2020 · NWS AMA · 4 events in 3 counties and zones

A line of terrain-induced thunderstorms developed during the early evening within a moderately unstable airmass. While most of the severe thunderstorms with this system occurred where better moisture resided from north central to south Texas, isolated reports of severe hail were received from the northwest Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of terrain-induced thunderstorms developed during the early evening within a moderately unstable airmass. While most of the severe thunderstorms with this system occurred where better moisture resided from north central to south Texas, isolated reports of severe hail were received from the northwest Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 6:09 PM CST, 34 minutes earlier.

Area forecast discussion, May 15, 6:09 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
709 PM CDT Fri May 15 2020

.AVIATION...
For the 00Z TAFs, showers and thunderstorms over parts of
northeast New Mexico will track east into parts of the far
northwest zones this evening. It remains to be seen how far east
this cluster of showers and tstms will progress before dissipating.
Therefore, low confidence in the occurrence of tstms at either
KDHT or KGUY later tonight precludes a mention of this element at
this time. More showers and thundertorms are possible Saturday,
but have omitted this element for this time period due to low
confidence.

02

&&

.PREV DISCUSSION... /Issued 310 PM CDT Fri May 15 2020/

DISCUSSION...
Lots of issues with the weather today. Models didn't have a good
handle on the low clouds hanging on this morning, but areas that
cleared out warmed up quickly. Amarillo has warmed up to 78
degrees and maintained a dew point of 57 degrees. There is an
outflow wave coming westward from OK from the storms which has
already turned the wind eastward in some of the places along the
eastern TX Panhandle. The front passed through our area and is
currently around a line from Dimmitt to Memphis, and looks to be
backing up somewhat now. Some CAM models are trying to kick off
storms along a boundary between this outflow and the front,
including kicking off storms near Amarillo and along I-40. Other
CAMs are not as thrilled and keep things further south. Launching
a balloon this afternoon has shown us that the cap has eroded
quite a bit which would aid in storms forming. Forecast CAPE looks
to be around 2000-3500 J/kg and bulk wind shear is around 30 kts.
DCAPE looks to be well over 1000 J/kg. SRH is kind of low, so for
all things considered, it will be possible to see storms and have
large hail and damaging winds. Tornado threat seems limited.
Storms are conditional on everything timing out well, but won't
take much to go if there is some lift to get them going. Also,
models are progging storms to come into the area from the
northwest as well overnight. Shear and instability drop off after
sunset so these storms are not expected to become severe, or if
they are, it would be more along the lines of close to 1 inch hail
and 60 mph winds.

Another shortwave arrives tomorrow and looks to kick off storms
again. CAPE is fairly minimal for tomorrow but effective bulk
shear is decent. Can see storms forming but would be hard pressed
to get them to severe levels. Sunday looks to dry out as ridging
fills in and strengthens. The beginning of the workweek looks to
remain dry as the high sits overhead. Meanwhile, a closed low digs
down the western coastline. Models look to send out shortwaves
ahead of the system. While the blends have kept pops dry for mid
week, several models indicate that a shortwave riding along the
ridge have the ability to kick off storms so have added pops into
Wednesday afternoon through the overnight hours. With some CAPE,
decent downdraft CAPE, and some spots of decent SRH, storms that
form Wednesday may become severe. After that, the Panhandles look
to dry out again through the end of the week.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 15, 2:14 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
314 PM CDT Fri May 15 2020

OKZ001>003-TXZ001>020-317-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
314 PM CDT Fri May 15 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms possible this evening across the southeast
and then across the north and east tonight. Large hail and
damaging winds will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Slight chance of storms Saturday and Sunday across the Panhandles.
Storms may be strong at times, with small hail and gusty winds.

Storms may be possible again on Wednesday and may become severe
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Spotters should relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 15, 6:28 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Fri May 15 2020

TXZ001-006-160100-
Hartley TX-Dallam TX-
728 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Clayton to 5 miles north of Sedan to
7 miles northeast of Hayden. Movement was southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.  Hail may accumulate on roadways causing hazardous
travel.

Locations impacted include...
Texline and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10304 3650 10267 3605 10266 3575 10280
      3588 10304
TIME...MOT...LOC 0027Z 293DEG 25KT 3643 10313 3622 10312 3605 10320

Bieda

The radar

The Amarillo radar (KAMA), 173 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dallam

When
May 15, 6:43 PM CST
Where
Dallam County, 0.69 mi S of Texline
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -103.020

A lot of half inch size hail stones and a few stones up to the size of a quarter fell in Texline.

Hail, Carson

When
May 15, 7:53 PM CST
Where
Carson County, 6.27 mi WSW of White Deer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.390, -101.280

Penny size hail fell 6 miles east-northeast of Panhandle.

Hail, Hartley

When
May 15, 7:58 PM CST
Where
Hartley County, 0.89 mi SW of (Dht)dalhart Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
36.010, -102.560

Quarter sized hail was observed 4 miles southwest of Dalhart.

Hail, Dallam

When
May 15, 8:02 PM CST
Where
Dallam County, 6.97 mi NW of Chamberlain
Measured
1.25 in hail
Reported by
Public
Coordinates
36.200, -102.510

Half-dollar sized hail was observed 9 miles north of Dalhart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882611, 882612, 882613, 882614.